Alert archive / Iowa / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 86, NWS Quad Cities, IA

July 8, 2001Clinton County, Iowa

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 8, 2001, 9:13 AM CDT for Clinton County, Iowa. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jul 8, 2001, 9:13 AM CDT (14:13 UTC)
Expired
Jul 8, 2001, 10:15 AM CDT
In force
62 min
Issued by
NWS Quad Cities, IA
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Clinton County, IA

The radar

The Quad Cities radar (KDVN), 34 km from the middle of the area, began a volume at 14:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.2 hours before the alert went out and 33 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2001-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2493 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2001-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 89 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2493 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
756 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
89 m²/s²
0-3 km storm-relative helicity
95 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 081413
SVRMLI

IAC045-081515-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
913 AM CDT SUN JUL 8 2001

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CLINTON COUNTY IN EAST CENTRAL IOWA

* UNTIL 1015 AM CDT

* AT 908 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 3 MILES
  SOUTHWEST OF WELTON...OR 13 MILES SOUTH OF MAQUOKETA...MOVING
  NORTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR... 
   WELTON NOW!
   DELMAR BY 925 AM CDT.
   CHARLOTTE BY 935 AM CDT.
   GOOSE LAKE BY 945 AM CDT.

THIS SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING HAIL UP TO 1 INCH IN
DIAMETER AND WINDS IN EXCESS OF 55 MPH. TAKE COVER IN A STURDY
STRUCTURE UNTIL THE STORM PASSES.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT MAGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN THE QUAD CITIES.

LAT...LON 4202 9080 4177 9063 4175 9024 4203 9016

HLADIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:02 AM CDT, 11 minutes earlier.

Area forecast discussion, Jul 8, 9:02 AM CDT, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
245 AM CDT SUN JUL 8 2001

AMPLIFYING UA PATTERN TO USHER IN COOLER/DRIER AIRMASS BY MIDWEEK.
IN THE TRANSITION...WILL HAVE TO BE CONCERNED WITH TSRA POTENTIAL
THIS AFTERNOON AND EVENING AND AGAIN ON MONDAY AFTERNOON.  WILL ALSO
HAVE TO DEAL WITH HEAT RELATED ISSUES...ESPECIALLY SOUTH TODAY.

AT 06Z SURFACE ANALYSIS SHOWS NEARLY STATIONARY FRONT FROM KSQI
TO NR KDSM TO KOMA.  HIGH DEWPOINTS ARE POOLED ALONG AND SOUTH OF
THE BOUNDARY WITH SLIGHTLY DRIER AIR TO THE NORTH. SATELLITE IMAGERY
AND REGIONAL RADAR LOOP SHOW ANOTHER MCS OVER WESTERN NE TRACKING
EAST...SIMILAR TO LAST NIGHT.

WITH AMPLIFYING RIDGE OVER WESTERN U.S. FORCING SLIGHTLY COOLER
MID LEVEL TEMPS SOUTH INTO CWA...STRONG CAP SHOULD WEAKEN THIS
AFTERNOON...AT LEAST OVER THE NORTHERN CWA.  THE WEAKER CAP
AND S/W EVIDENT IN WATER VAPOR IMAGERY ROUNDING RIDGE WILL
ARE SUFFICIENT REASONS TO GO WITH WITH HIGH CHANCE POPS FOR
CONVECTION THIS AFTERNOON/EVENING ALONG AND NORTH OF BOUNDARY...OR
OVER ABOUT THE NORTHERN HALF OF THE CWA.  WILL KEEP LOW CHANCE POPS
SOUTH WITH CAP STILL IN PLACE.  WILL ALSO CONTINUE HEAT ADVISORY
FOR TODAY FOR THE SAME AREA.   TEMP FORECAST TODAY A LITTLE TRICKY
WITH SLIGHTLY COOLER H850 TEMPS...LESS SURFACE WIND FOR MIXING AND
MID/HIGH CLOUDS FROM DECAYING MCS KEEPING TEMPS FROM SURPASSING
SATURDAYS HIGHS. WILL GO WITH PERSISTENCE TODAY FOR HIGHS.  DEWPOINTS
SHOULD ALSO BE ABOUT THE SAME AS YESTERDAY...BUT LESS WIND TO
PROVIDE RELIEF FROM THE HEAT.

LOOKING AHEAD INTO MONDAY...A LITTLE COOLER AND DRIER AIR SAGGING
SOUTH AS SURFACE FRONT PUSHES INTO MO.  MAV NUMBERS LOOK
REASONABLE.  WITH BOUNDARY JUST SOUTH OF CWA WILL CONTINUE LOW
CHANCE POPS SOUTH HALF.

NO CHANGES ANTICIPATED FOR THE EXTENDED WITH CURRENT FORECAST
HANDLING ONSET OF COOLER AIRMASS FOR MID WEEK.  DRY FORECAST TUESDAY
CENTRAL AND NORTH MAY HAVE TO BE LOOKED AT WITH AVN GENERATING SOME
QPF ALONG BACKDOOR FRONT MOVING THROUGH TUESDAY AFTERNOON. WILL LET
DAY SHIFT LOOK AT ANOTHER RUN TO ASSESS THIS POTENTIAL.

DVN...
IA...HEAT ADVISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
IL...HEAT ADV,ISORY FOR TODAY ALONG AND SOUTH OF HIGHWAY 34.
MO...HEAT ADVISORY FOR TODAY FOR SCOTLAND AND CLARK COUNTIES.

DLF

In the hours before

Special weather statement, Jul 8, 5:03 AM CDT, 4 hours 10 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT SUN JUL 8 2001

...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA
AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS...
...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST
ILLINOIS...

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH
OF HIGHWAY 34.   AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S
COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF
105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR
NORTH.  HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND
90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE.

A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO
JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY
RAINFALL AMOUNTS EARLY THIS MORNING.   RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID
MORNING.

THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM
EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH
WAPELLO TO GALESBURG.  SOUTH OF THIS LINE...WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT.
THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY
RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE
BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT...
BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH.  THIS BOUNDARY WAS
ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT.
THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.   BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH
AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING.
WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON
MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE
TODAY.  ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS.

DLF
Special weather statement, Jul 8, 5:38 AM CDT, 3 hours 35 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-082300-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
503 AM CDT SUN JUL 8 2001

...HOT AND HUMID CONDITIONS WILL CONTINUE TODAY OVER SOUTHEAST IOWA
AND NORTHEAST MISSOURI INTO WEST CENTRAL ILLINOIS...
...THUNDERSTORMS WILL OCCUR FROM EAST CENTRAL IOWA INTO NORTHWEST
ILLINOIS...

A HEAT ADVISORY REMAINS IN EFFECT TODAY FOR AREAS ALONG AND SOUTH
OF HIGHWAY 34.   AFTERNOON TEMPERATURES IN THE LOWER TO MIDDLE 90S
COMBINED WITH DEWPOINTS IN THE MIDDLE 70S WILL CREATE HEAT INDICES OF
105 TO 110. HUMID CONDITIONS WILL ALSO CONTINUE FROM THE I80 CORRIDOR
NORTH.  HOWEVER AFTERNOON TEMPERATURES SHOULD ONLY CLIMB TO AROUND
90...KEEPING HEAT INDICES IN THE 100 TO 105 RANGE.

A NARROW LINE OF THUNDERSTORMS FROM JUST EAST OF CEDAR RAPIDS TO
JUST SOUTHEAST OF THE QUAD CITIES WILL PRODUCE ISOLATED HEAVY
RAINFALL AMOUNTS EARLY THIS MORNING.   RAINFALL RATES OF 1 TO 2
INCHES PER HOUR CAN BE EXPECTED BEFORE THE STORMS WEAKEN BY MID
MORNING.

THUNDERSTORM DEVELOPMENT IS EXPECTED THIS AFTERNOON AND EVENING FROM
EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS. MOST OF THE THUNDERSTORM
ACTIVITY SHOULD BE ALONG AND NORTH OF A LINE FROM OTTUMWA THROUGH
WAPELLO TO GALESBURG.  SOUTH OF THIS LINE...WARM AIR IN THE MID
LEVELS OF THE ATMOSPHERE WILL SUPPRESS MOST THUNDERSTORM DEVELOPMENT.
THE GREATEST THREATS FROM ANY THUNDERSTORMS THAT DEVELOP THIS
AFTERNOON AND THIS EVENING WILL BE DAMAGING WINDS AND LOCALLY HEAVY
RAINS. ISOLATED RAINFALL OF 2 TO 3 INCHES WILL BE POSSIBLE...
ESPECIALLY EAST OF THE MISSISSIPPI RIVER.

A STATIONARY FRONT ALONG INTERSTATE 80 WAS THE DIVIDING LINE
BETWEEN HOT AND HUMID CONDITIONS TO THE SOUTH AND NOT QUITE AS HOT...
BUT STILL UNCOMFORTABLE CONDITIONS TO THE NORTH.  THIS BOUNDARY WAS
ALSO ACTING AS A FOCUS FOR THIS MORNINGS THUNDERSTORM DEVELOPMENT.
THE FRONT WILL REMAIN IN PLACE THROUGH THE AFTERNOON AND WILL
CONTINUE TO BE THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING.   BY LATE TONIGHT...THE FRONT WILL START TO SAG SOUTH
AND SHOULD MOVE INTO NORTHERN MISSOURI BY EARLY MONDAY MORNING.
WHILE CONDITIONS WILL REMAIN QUITE HUMID NORTH OF THE FRONT ON
MONDAY...TEMPERATURES WILL NOT BE QUITE AS WARM AS THOSE EXPERIENCE
TODAY.  ALSO...WITH THE FRONT MOVING SOUTH...POTENTIAL FOR
THUNDERSTORM DEVELOPMENT WILL SHIFT TO SOUTH OF INTERSTATE 80.

STORM SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS
EVENING FROM EAST CENTRAL IOWA INTO NORTHWEST ILLINOIS.

DLF

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 11:00 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa45 min
Jul 8, 11:27 AM CDTSevere Thunderstorm WarningDVNJohnson, Linn48 min
Jul 8, 11:46 AM CDTSevere Thunderstorm WarningDVNBenton, Iowa29 min
Jul 8, 12:08 PM CDTSevere Thunderstorm WarningDVNCedar, Jones67 min
Jul 8, 12:17 PM CDTSevere Thunderstorm WarningDVNJohnson, Linn28 min
Jul 8, 12:25 PM CDTSevere Thunderstorm WarningDVNMuscatine65 min
Jul 8, 12:34 PM CDTSevere Thunderstorm WarningDVNScott56 min
Jul 8, 12:55 PM CDTSevere Thunderstorm WarningDVNClinton65 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.